Texas, 2012

Damaging Wind in Texas, April 9, 2012

April 9, 2012 · NWS LUB · 1 event in 1 county or zone

During the early evening hours of the ninth, a supercell thunderstorm developed in the southeastern Texas panhandle and made a right turn into northeastern Childress County. This thunderstorm produced wind damage to power poles as it moved through Childress County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the early evening hours of the ninth, a supercell thunderstorm developed in the southeastern Texas panhandle and made a right turn into northeastern Childress County. This thunderstorm produced wind damage to power poles as it moved through Childress County. Elsewhere across the South Plains and Rolling Plains, scattered thunderstorms developed although none of these storms resulted in any reported severe winds or hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 5:42 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 9, 5:42 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT MON APR 9 2012

.UPDATE...
MODEST CONVECTION CONTINUES THROUGH A SURFACE TROUGH THAT RUNS
CURRENTLY FROM THE WESTERN SOUTH PLAINS WEST OF MAPLE THROUGH
NORTHERN SOUTH PLAINS. SEVERE THUNDERSTORMS MEANWHILE HAVE BEEN
SLOWLY EDGING TO THE SOUTHEAST TOWARDS THE NORTHERN ROLLING PLAINS
WHERE APPEARS THEY WILL EDGE ACROSS OVER THE COMING HOUR OR TWO.
FAIRLY HIGH CHANCE THESE STORMS WILL MORPH INTO A MESO-SCALE
CONVECTIVE SYSTEM THIS EVENING. THE ENTIRE SURFACE TROUGH
EXPECTED TO EDGE SOUTHEAST WITH SOLID CHANCE OF STORMS OVER NEARLY
THE ENTIRE AREA. EARLIER SEVERE STORMS THAT DEVELOPED OVER THE
PECOS VALLEY LATE IN THE DAY REQUIRED ADDING A SEVERE THUNDERSTORM
WATCH FOR THAT PORTION OF WEST TEXAS AND SOUTHEAST NEW
MEXICO...BUTTING UP AGAINST THE WESTERN AND CENTRAL SOUTH PLAINS. RMCQUEEN

&&

.AVIATION...
SEVERE THUNDERSTORM COMPLEX NORTH OF KCDS APPEARS IT TURNING TO
THE SOUTH AND WILL BE A CLOSE CALL FOR KCDS...BUT LIKELY TO MISS
JUST TO THE EAST. OTHER SURFACE TROUGH WITH SCATTERED THUNDER OVER
WESTERN AND NORTHERN SOUTH PLAINS SHOULD EDGE THROUGH KLBB LATER
THIS EVENING. ADJUSTED TEMPO GROUPS FOR THESE FEATURES. ACTIVITY
SHOULD PASS EAST LATER...WITH CHANCE FOR LOW VISIBILITY
RESTRICTIONS FROM LIGHT FOG AT KCDS. ALSO ADDED PROB30 TSTMS FOR
KLBB TOMORROW AFTERNOON. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT MON APR 9 2012/

SHORT TERM...
CONVECTIVE DEVELOPMENT UNDERWAY THIS AFTERNOON ACROSS THE PNDHL.
LINE OF ENHANCED CU BEGINNING TO BUILD ALONG SURFACE BOUNDARY
STRETCHING FROM PNHDL SW ACROSS THE NW SOUTH PLAINS. ADDITIONAL
ACTIVITY ALSO FORMING ALONG SOUTHERN ROCKIES WEST OF KTCC AND KATS.
DEWPOINTS HAVE MIXED OUT QUITE A BIT ACROSS THE SOUTH PLAINS WITH
SOME 50 DEGREE DEWPOINTS STILL HOLDING OVER THE ROLLING PLAINS.
STEEP LAPSE RATES...MODERATE INSTABILITY AND NORTHWEST FLOW ALOFT ALL
ARGUE FOR SEVERE POTENTIAL AREA-WIDE LATE THIS AFTERNOON AND
EVENING. BEST UPSCALE ORGANIZATION EXPECTED WITH ACTIVITY ACROSS
THE PNHDL WHERE BEST DEEP LAYER SHEAR AND CURVED LOW-LEVEL HODOGRAPHS
EXIST. IN FACT SOUTHEAST MOVING MCS EXPECTED TO DEVELOP AND MOVE
INTO THE ROLLING PLAINS THIS EVENING. FURTHER SOUTHWEST...WEAKER
SHEAR ALONG WITH SHORTER AND LESS CURVED HODOGRAPHS WILL SUPPORT
CLUSTERS OF STORMS DEVELOPING AND LOOSING ORGANIZING AS THEY WORK
E-SE INTO THE SOUTH PLAINS. THUNDERSTORMS ACROSS THE ROLLING
PLAINS LIKELY TO BE ONGOING AFTER MIDNIGHT WITH ACTIVITY TO THE
WEST DYING QUICKER WITH LOSS OF HEATING.

NORTHWEST FLOW ALOFT CONTINUES THROUGH TUE BUT FLOW BECOME A BIT
WEAKER AS UPPER RIDGE AXIS EDGES CLOSER. STILL INCREASING SE SFC
WINDS SHOULD RESULT IN SUFFICIENT DEEP LAYER SHEAR TO HELP
ORGANIZE ANY STORMS THAT FORM ALONG REMNANT OUTFLOW BOUNDARIES.
DRYLINE/LEE TROUGH ALSO SHOULD BE A FOCUS FOR DEVELOPMENT DURING
THE AFTERNOON WITH ANOTHER LINEAR MCS DEVELOPING AND MOVING
SOUTHEAST ACROSS THE AREA DURING THE EVENING. DAMAGING WINDS AND
HAIL WILL AGAIN BE THE MAIN CONCERN ON TUE BUT CONTINUED DEEP
MID/HIGH LEVEL MOISTURE WILL HELP PRODUCE SOME LOCALLY HEAVY RAINFALL.

LONG TERM...

WEDNESDAY AFTERNOON AND EVENING WILL SEE CONTINUED CHANCES FOR
THUNDERSTORMS AND SEVERE WEATHER. A SHORT WAVE WITHIN A BROAD TROUGH
ACROSS THE WESTERN US WILL MOVE INTO THE CENTRAL ROCKIES ON
WEDNESDAY. AS THE RIDGE OVER THE AREA MOVES EAST HEIGHT FALLS WILL
SPREAD OVER THE REGION. ADDITIONALLY...A VERY SUBTLE SHORT WAVE WILL
BE MOVING UP FROM SOUTHWEST TEXAS INTO THE PERMIAN BASIN AND BIG
COUNTRY. THE DRYLINE WILL BE BACKED UP INTO EASTERN NEW MEXICO WITH
A LARGE AREA OF SOUTHEASTERLY WINDS ACROSS WEST TEXAS. THERE IS GOOD
UPPER LEVEL LIFT BUT LITTLE LOW LEVEL CONVERGENCE WITH THE DRYLINE
WEST OF THE AREA. HOWEVER...AN OLD FRONTAL BOUNDARY LINGERING ACROSS
THE FA MAY BE ABLE TO BOOST LOW LEVEL CONVERGENCE VALUES. WITH THE
DRYLINE SO FAR WEST...BEST INSTABILITY VALUES WILL BE ON THE
CAPROCK. ADDITIONALLY...SHEAR WILL BE INCREASING THROUGH THE
AFTERNOON AHEAD OF INITIATION. CONVECTION MAY BE ABLE TO BE
SUSTAINED THROUGH THE EVENING AS A LOW LEVEL JET INCREASES AND VEERS
LATE IN THE EVENING. IT APPEARS AS THOUGH WIDESPREAD PRECIPITATION
COULD OCCUR TO AREAS THAT NEED RAINFALL THE MOST.

FOR LATER IN THE WEEK...UPPER FLOW WILL STRENGTHEN WHICH WILL SEND
THE DRYLINE OFF THE CAPROCK. LATEST MODEL RUNS ARE NOT ANY CLEARER
ON HOW FAR EAST THE DRYLINE WILL MIX. WILL CONTINUE TO FAVOR AN AREA
OFF THE CAPROCK BUT STILL IN THE FA. THIS WILL LEAVE THE DOOR OPEN
TO CONVECTION OVER THE ROLLING PLAINS FROM THURSDAY THROUGH
SATURDAY. AS THE BROAD TROUGH OVER THE WESTERN US MOVES EAST...AN
UPPER LOW WILL CLOSE OFF AND DIVE INTO THE SOUTHWESTERN US OVER THE
WEEKEND. IT REMAINS UNCLEAR WHAT IS GOING TO HAPPEN WITH THIS SYSTEM
AND ITS IMPACTS FOR WEST TEXAS. MOST INDICATIONS AT THE MOMENT ARE
THAT PRECIPITATION WILL BE EAST OF THE REGION. JDV

FIRE WEATHER...
THE DRYLINE THAT WILL BE STUCK IN NEW MEXICO
THROUGH MID WEEK WILL MAKE ITS WAY OFF THE CAPROCK LATE IN THE
WEEK. THIS WILL BRING WINDIER AND DRIER CONDITIONS FOR THE SOUTH
PLAINS. THURSDAY THROUGH SATURDAY WILL SEE THESE POSSIBLE ELEVATED
FIRE WEATHER CONDITIONS. ANTICIPATED RAINFALL EARLY THIS WEEK MAY
MITIGATE SOME FIRE WEATHER CONCERNS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  77  54  78  53 /  30  40  40  40  30
TULIA         55  76  56  76  55 /  50  50  40  30  30
PLAINVIEW     56  77  57  78  56 /  50  50  40  30  40
LEVELLAND     54  81  58  78  56 /  50  40  40  40  40
LUBBOCK       56  81  59  79  58 /  50  40  40  40  40
DENVER CITY   56  84  57  80  57 /  30  40  30  50  40
BROWNFIELD    56  83  58  79  58 /  50  40  30  40  50
CHILDRESS     60  79  59  77  59 /  70  50  50  20  40
SPUR          58  81  59  79  59 /  60  50  40  30  40
ASPERMONT     60  82  62  81  61 /  60  40  40  20  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/05
Hazardous weather outlook, Apr 9, 10:44 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CDT MON APR 9 2012

TXZ021>044-101645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1144 AM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP
FROM WESTERN OKLAHOMA AND THE EASTERN TEXAS PANHANDLE INTO EASTERN
NEW MEXICO. THE ACTIVITY ACROSS THE PANHANDLE IS EXPECTED TO
DEVELOP INTO A SQUALL LINE AND MOVE SOUTHEAST INTO THE NORTHERN
SOUTH PLAINS AND ROLLING PLAINS. DAMAGING WINDS IN EXCESS OF 65
MPH AND LARGE HAIL IN EXCESS OF 2 INCHES WILL BE POSSIBLE WITH
THESE STORMS. THERE WILL BE LOW THREAT FOR A TORNADO THROUGH EARLY
EVENING BEFORE THE ACTIVITY ORGANIZES INTO A MESOSCALE COMPLEX.
LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY.

THE ACTIVITY ACROSS EASTERN NEW MEXICO IS EXPECTED TO GRADUALLY
MOVE EAST INTO THE WESTERN AND CENTRAL SOUTH PLAINS. WHILE THE
SEVERE THREAT WITH THIS ACTIVITY WILL BE RELATIVELY LESS
WIDESPREAD AND LONG-LIVED THAN THE STORMS TO THE NORTHEAST...A FEW
THUNDERSTORMS COULD PRODUCE LARGE HAIL IN EXCESS OF 1 INCH AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS...SOME CAPABLE OF PRODUCING SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE TUESDAY AND
WEDNESDAY. THURSDAY THROUGH SATURDAY...CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE EACH AFTERNOON ACROSS WESTERN PORTIONS OF
THE CAPROCK WHILE A SLIGHT CHANCE OF SEVERE AFTERNOON AND EVENING
THUNDERSTORMS MAY CONTINUE ACROSS THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING...PARTICULARLY FOR LOCATIONS OFF THE CAPROCK.

In the hours before

Special weather statement, Apr 9, 4:27 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT MON APR 9 2012

TXZ022-092245-
CASTRO-
527 PM CDT MON APR 9 2012

...SPECIAL WEATHER STATEMENT FOR CASTRO  COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF DIMMITT...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM IS INCREASING IN INTENSITY AND MAY BECOME SEVERE
AND PRESENT A MORE SUBSTANTIAL THREAT OF HAIL AND DAMAGING WINDS
WITHIN THE NEXT HALF HOUR.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3475 10200 3432 10201 3446 10252 3472 10251
TIME...MOT...LOC 2227Z 269DEG 13KT 3456 10242

JDV
Special weather statement, Apr 9, 4:45 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT MON APR 9 2012

TXZ022-092315-
CASTRO-
545 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO  COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIMMITT...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3475 10200 3438 10200 3443 10223 3451 10245
      3460 10248 3467 10243
TIME...MOT...LOC 2245Z 274DEG 18KT 3457 10234

20/93
Special weather statement, Apr 9, 5:00 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT MON APR 9 2012

TXZ027-028-092345-
BAILEY-LAMB-
600 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 13 MILES SOUTHWEST OF
MULESHOE...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.
CONDITIONS ARE BECOMING MORE FAVORABLE FOR THESE STORMS TO BECOME
SEVERE AND PRESENT A THREAT OF DAMAGING WINDS AND HAIL.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3424 10304 3430 10229 3383 10235 3384 10304
TIME...MOT...LOC 2259Z 276DEG 13KT 3409 10287

20
Special weather statement, Apr 9, 5:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT MON APR 9 2012

TXZ028-100030-
LAMB-
657 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SUDAN...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3423 10247 3431 10210 3430 10209 3398 10210
      3405 10256
TIME...MOT...LOC 2357Z 291DEG 12KT 3415 10243

20

The radar

The Altus AFB radar (KFDR), 114 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
April 9, 6:10 PM CST
Where
Childress County, 3.75 mi SSW of Loco
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.667, -100.163

Large power poles were reported down on U.S. Highway 62 about 12 miles north of Childress.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364865.